Thunderstorm Wind, La Plata
- When
- July 11, 3:00 PM MST to 3:15 PM MST
- Where
- La Plata County, Ignacio
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.617, -107.633
Several trees and power lines were downed in the town of Ignacio. One tree fell on a gas meter, another fell on a road and blocked traffic, and another tree fell on a parked car.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Several trees and power lines were downed in the town of Ignacio. One tree fell on a gas meter, another fell on a road and blocked traffic, and another tree fell on a parked car. One of the downed power lines started a brush fire which was quickly extinguished. Visibilities were reported to be near zero in blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 1:37 PM MST, 1 hour 23 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 237 PM MDT FRI JUL 11 2003 INCREASE IN MID LEVEL MOISTURE HAS LED TO A FEW SHOWERS OVER THE HIGHER ELEVATIONS NORTH OF INTERSTATE 70 THIS AFTERNOON. IN ADDITION...LOW LEVEL MOISTURE HAS ADVECTED NORTHWARD INTO THE 4- CORNERS REGION...LIKELY A RESULT OF THUNDERSTORMS YESTERDAY AFTERNOON OVER CENTRAL NEW MEXICO. THIS MOISTURE HELPING TO FUEL A FEW SHOWERS OVER THE SAN JUANS...WITH GUSTY WINDS POSSIBLE THROUGH EARLY THIS EVENING. SHORT-TERM DISCUSSION (TONIGHT-SAT NIGHT): THE STRONG UPPER LEVEL RIDGE HAS FLATTENED SLIGHTLY...WITH A SLOW INCREASE IN MID LEVEL MOISTURE THROUGHOUT THE AREA. ISOLATED HIGH BASED SHOWERS WL CONT OVER THE HIGHER ELEVATIONS THROUGH EARLY THIS EVENING...BEFORE LOSS OF DAYTIME HEATING SHUTS THINGS DOWN FOR THE NIGHT. EXPECT SIMILAR ACTIVITY ON SATURDAY...AS MOISTURE GETS CAUGHT UNDERNEATH THE RIDGE AND STARTS A DAILY CYCLE OF CONVECTION...ESPECIALLY OVER THE HIGHER MOUNTAIN RIDGES. ATMOSPHERE OVERALL IS STILL DRY WITH PRECIPITABLE WATER VALUES AROUND THREE TENTHS OF AN INCH...PER 12Z KGJT SOUNDING...SO BULK OF ACTIVITY WL BE OF THE DRY VARIETY...PRODUCING GUSTY OUTFLOW WINDS AND LITTLE RAIN. DIURNAL CYCLE SUGGESTS STORMS WL DISSIPATE EARLY SATURDAY EVENING. ISOLATED ACTIVITY IS EXPECTED AT BEST AT THIS TIME. TEMPERATURES MAY BACK OFF A DEGREE OR TWO ON SATURDAY WITH ADDITION OF A FEW MORE CLOUDS AND SLIGHT DECREASE OF H7 TEMPS. LOW LEVEL MOISTURE HAS ALSO INCREASED OVER THE SOUTHERN ZONES...SO EXPECT SLIGHTLY BETTER RH RECOVERIES OVERNIGHT TO OFFER SOME HELP IN THE BATTLE WITH THE CURRENT WILDFIRES ACROSS EASTERN UTAH AND WESTERN COLORADO. JDC MID-TERM DISCUSSION (SUN-TUE): WEAK WAVE SKIMS ACROSS THE NORTH SUN MAY BE ENOUGH IN COMBINATION WITH SFC HEATING TO TOUCH OFF AN ISOLATED DRY TSTM...IF ENOUGH MID- LEVEL RH PRESENT. LOOKS LIKE SOME MOISTURE TRIES TO WRAP AROUND THE SOUTH END OF THE MTNS INTO THE SAN JUANS. OTHERWISE...UPPER RIDGE WILL DOMINATE THE REGION. GFS MORE AGGRESSIVE IN WRAPPING MID/HIGH LEVEL MOISTURE INTO THE HIGH CENTER THAN THE ETA. WILL LEAN TOWARDS THE DRIER ETA...BUT CURRENT WVAPOR PICS AND SFC DEWPTS SHOWING MOISTURE TO THE SOUTH MEANS GFS NOT UNREASONABLE. WILL HAVE TO WATCH. WEAK WAVES MAY BRUSH THE NORTH...FOR MINIMAL POPS IN THE MTNS. FOR MOST AREAS...DRY WEATHER WITH ABOVE NORMAL TEMPS. EXTENDED DISCUSSION (WED-FRI): UPPER RIDGE REMAINS OVER THE AREA BUT GFS TENDS TO FLATTEN IT AS IT WANTS TO BRING PAC TROUGH INLAND ACROSS THE NORTH. ECWMF ON THE OTHER HAND MAINTAINS MORE AMPLITUDE IN FLOW DUE TO SLOWER EWD PROGRESSION OF PAC TROUGH...WITH RIDGE CENTERED OVER CNTL ROCKIES THU. RIDGE WILL HAVE BEEN IN PLACE FOR SOME TIME...SO FLATTENING MAY BE A BIT OVERDONE. EITHER WAY...DO NOT SEE SIGNIFICANT SURGE OF MONSOONAL MOISTURE INTO ERN UT/WRN CO. HOWEVER...GRADUAL MOISTENING UNDERNEATH THE RIDGE ANTICIPATED AS RIDGE SLOWLY SHIFTS FARTHER N-NE. MOISTURE OFTEN TENDS TO SNEAK UP RIDGE AXIS ESPECIALLY WHEN 700 MB HIGH SETS UP OVER WRN TX/SRN PLAINS. WILL TREND POPS SLOWLY UPWARD... WITH SLIGHT CHANCE (15-20%) FOR THE MOUNTAINS BY FRI. A FEW DEGREES COOLER THU-FRI DUE TO BIT MORE CLOUDS. JAD .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-121145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND EARLY EVENING ACROSS THE MOUNTAINS. THE MAIN THREAT WILL BE STRONG THUNDERSTORM WIND GUSTS AND CLOUD TO GROUND LIGHTNING. LITTLE TO NO RAIN WILL OCCUR WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE CONTINENTAL DIVIDE... AND ACROSS THE MOUNTAINS OF NORTHEAST UTAH DURING THE AFTERNOON AND EVENING HOURS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Grand Junction radar (KGJX), 169 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379196.